Blog

Unknown…

Just for fun:  40 year-old white male was noted to have this unusual pattern on his back.  Any ideas?  This is for medical residents, dermatology residents, or just interested parties…Choices are:  Reticulated pigmented anomaly (Dowlin-Degos)  Reticulate pigmentation of Dohi (Dyschromatosis symmetrica)  Reticulate acropigmentation of Kitamura  Dermatopathia pigmentosa reticularis  Self Tanner     Answer:  Patterns are important… Read more »

Drug Eruptions: Dilantin & Radiation Associated TEN

Dilantin & Radiation Associated Toxic Epidermal Necrolysis (TEN):  This is a patient at Walter Reed Army Medical Center.  The patient had metastatic breast cancer to her brain and was experiencing severe seizures.  She was treated with Dilantin to control the seizures.  Treatment at the time included cranial radiation.  We were asked to see her when… Read more »

Dermatomyositis

  Dermatomyositis is characterized by inflammatory myositis (proximal muscle weakness) and skin disease–Edema and pinkish violet discoloration around the eyelids and cheeks is called a Heliotrope eruption;  Flat-topped, polygonal, violaceous papules over the knuckles are referred to as Gottron’s papules; less commonly hyperkeratosis, scaling, fissuring and hyperpigmentation over the fingertips, sides of the thumb and… Read more »

Drug Eruptions: Capecitabine induced Sweet’s Syndrome

Sweet’s syndrome is a rare paraneoplastic syndrome, usually associated with hematologic malignancies, manifesting with fevers, neutrophilic leucocytosis, painful edematous plaques, usually involving the hands and distal arms with a dermal infiltrate of neutrophils on biopsy.  One of the characteristic features of Sweet’s is what is called “pseudovesiculation”…the cutaneous lesions appear to be vesicles, however, if… Read more »

Regressive Melanoma

  Regressive melanomas have a very poor prognosis.  Histologically more classical melanoma cells may be absent, with remaining papillary dermal scarring and melanophages.  In the case above the pathologist read the initial slide as scar with melanophages and a diagnosis of melanoma was not provided.  I sent pictures of the case to him and he… Read more »

Blue Nevus

    Blue Nevi appear as well-defined blue papules or nodules and are frequently confused for or as melanoma.  However, they are completely benign.  They may be congenital (blue nevus of Jadassohn-Tiche)…typical lesions are steel-blue papules that begin in early life.  Some may be large, but most grow slowly and rarely are more than 2-10… Read more »

Drug Eruptions: Fixed Drug Eruptions

Fixed drug eruptions are common and manifest as edematous plaques in the same sites within 30 minutes to 8 hours of ingestion of the offending medication.  Frequently these medications are taken intermittently and include non-steroidal anti-inflammatory drugs (pyrazolone derivatives, paracetamol, naproxen, oxicams and mefenamic acid), sulfonamides, and trimethoprim are frequent offenders.  Additional agents include barbiturates,… Read more »

Cholesterol Emboli

  Cholesterol emboli resulting from severe atherosclerotic disease (embolizing from the abdominal aorta) may cause unilateral or bilateral livedo of the lower extremities, blue toes, purpura (bruising), ulcerations and gangrene.  In the first photograph you will note small end vessel ulcerations and focal purpura.  The second photograph demonstrates the classic “cholesterol cleft” observed within the… Read more »

Angiosarcoma–Stewart-Treves Syndrome

  This is a patient I took care of at Tripler Army Medical Center that developed angiosarcoma secondary to long standing lymphedema.  This is known as Stewart-Treves Syndrome.  Surgical removal is the treatment of choice.  Needless to say, this case was advanced and the prognosis was very poor.  As with most forms of cancer, early… Read more »